Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 231, NWS Springfield, MO

July 19, 2002Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2002, 4:00 PM CDT for Polk County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2002, 4:00 PM CDT (21:00 UTC)
Expired
Jul 19, 2002, 4:45 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Polk County, MO

The radar

The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:35 PM CDTHail 0.75Eudora, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KSGF 192100
SVRSGF
MOC167-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN MISSOURI

* UNTIL 445 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN      
  DIAMETER.  THIS STORM WAS LOCATED NEAR BOLIVAR...AND MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOLIVAR THROUGH 420 PM CDT.
  MORRISVILLE BY 445 PM CDT.

THE TOWN OF BRIGHTON IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3764 9330 3764 9358 3742 9362 3744 9329

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:15 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI JUL 19 2002

TIMING THE RAIN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE
OVER THE NEXT 7 DAYS. HEAT INDEX VALUES ALSO A CONCERN THIS WEEKEND.

BACK BUILDING CONVECTIVE COMPLEX OVER SOUTH CENTRAL MO DROPPED
TORRENTIAL RAIN OVER EASTERN COUNTIES...MAINLY THIS MORNING. THROUGH
EARLY AFTERNOON...SCATTERED STORMS CONTINUE TO DEVELOP ON THE NORTH
SIDE OF THE AREA OF CONVECTION WITH WEAK BUT PERSISTENT LOW LEVEL
MOISTURE INFLOW. OVERALL CONVECTIVE TREND HAS WEAKENED SINCE NOON.
PESKY 5H TROUGH OVER THE OH VLY AND SOUTHEAST MO WITH SLIGHTLY
COOLER TEMPERATURES ALOFT SHOULD ALLOW CONVECTION TO CONTINUE OVER
THE EASTERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING. SFC
CONVERGENCE WILL ALSO BE ENHANCED BY OUTFLOW BOUNDARIES. WILL
MAINTAIN RAIN CHANCES AT 30-40 PERCENT (POP) INTO THE NIGHTTIME
HOURS...BUT BASED ON CONVECTIVE TRENDS WILL MAKE EXACT WORDING A
LAST SECOND CALL. OVERALL...EXPECT CONVECTION TO SLOWLY DIE OFF WITH
DAYTIME HEATING...BUT SOME ISOLATED SHOWERS MAY PERSIST WELL INTO
THE NIGHT.

PRESENT FORECAST THROUGH THE WEEKEND STILL LOOKS GENERALLY GOOD. MID
LEVEL RIDGE BUILDS INTO THE AREA FROM THE CENTRAL PLAINS ON
SATURDAY. 700MB TEMPERATURES WARM TO 10-11 DEG C OVER WESTERN
COUNTIES TONIGHT AND SATURDAY. WEAK BACKDOOR FRONT TRIES TO WORK ITS
WAY INTO NORTHEASTERN MO BEFORE WASHING OUT AND THIS SHOULDT BE
MUCH OF A PLAYER. WILL MAINTAIN 30 POP FOR  EASTERN COUNTIES WHERE
CAP IS WEAKEST. WILL LEAVE SUNDAY DRY WITH MID LEVEL RIDGE FIRMLY IN
PLACE OVER THE FORECAST AREA. WITH DEWPOINTS PROGGED TO BE IN THE
LOW TO MID 70S AND DAYTIME HIGHS 90 TO 95 (BASED ON A BLEND OF AVN
AND ETA MOS)...HEAT INDEX VALUES WILL APPROACH 105...ESPECIALLY IN
WESTERN COUNTIES. RIGHT NOW WILL WORD HEAT INDICES OF 100 TO 105 FOR
SATURDAY AND SUNDAY. OVERNIGHT LOWS WILL BE IN THE MID 70S IN JOPLIN
AND SE KS COUNTIES...AND HEAT ADVISORY MAY BE NEEDED OVER THE
WEEKEND.

IN THE EXTENDED...USING THE 00Z AVN AND LATEST AVAILABLE ECMWF AS A
GUIDE...COLD FRONT DROPS THROUGH THE REGION MONDAY AS MIDLEVEL NW
FLOW REGIME SETS UP. 12Z AVN APPEARS TOO BE TO AGGRESSIVE IN DRIVING
THIS FRONT SOUTH. IN EITHER CASE...THE AREA SHOULD GENERALLY BE DRY
TUESDAY...WITH RAIN CHANCES RETURNING FOR WED-FRI AS FAIRLY VIGOROUS
W-NW MID LEVEL FLOW PATTERN DEVELOPS OVER THE MIDWEST. WILL TRY TO
TIME PRECIPITATION BASED ON POSITION OF SFC FRONTS...BUT CONFIDENCE
REALLY STARTS TO FALL OFF ON DAY 6 AND 7 (THU-FRI). THE 00Z AVN
APPEARS TO BE TOO STRONG IN DIGGING SHORTWAVE INTO THE UPPER MIDWEST
BY FRIDAY...BUT GENERAL PATTERN SUPPORTS MENTIONING RAIN CHANCES.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Local storm report, Jul 19, 10:34 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BELLE                     MO   FLOOD
07/18/02   MARIES                         WATER OVER HWY Z.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    NOEL                      MO   FLOOD
07/18/02   MCDONALD                       SIGNIFICANT STREET
                                          FLOODING IN TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 10:38 AM CDT, 5 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT FRI JUL 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

FLOODING AND HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS...
PRODUCING HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AROUND 60
MPH.

* AREAS AFFECTED AND TIMING...

LOCATIONS EAST OF SPRINGFIELD

* SPOTTER ACTIVATION OUTLOOK...

NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE
WEATHER. EMERGENCY MANAGEMENT OFFICIALS IN SOUTH CENTRAL MISSOURI
NEAR AND SOUTH OF THE FORT LEONARD WOOD AND SALEM AREAS SHOULD
CONTINUE TO BE ALERT FOR FLOODING. ONGOING FLOODING WILL LAST INTO
THE AFTERNOON HOURS.

* DISCUSSION...

THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO
INFLUENCE THE AREA WEATHER TODAY. THE UPPER LOW OVER SOUTH CENTRAL
MISSOURI THIS MORNING IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS
FROM THE FORT LEONARD WOOD AND SALEM AREAS. THIS UPPER LEVEL SYSTEM
IS ALSO HELPING MAINTAIN THE PERSISTENT STORMS IN THE HOUSTON...
WEST PLAINS...EMINENCE AND ALTON AREAS. FLOODING IS OCCURRING IN
THESE AREAS. SEE THE LATEST FLASH FLOOD WARNINGS FOR THE
LATEST INFORMATION.

* EXTENDED OUTLOOK THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY...
HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY
AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

THE NEXT UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM.

DSA
Special weather statement, Jul 19, 1:00 PM CDT, 3 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

...FLOODING AND HEAVY RAINFALL...

...ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...DAMAGING WINDS AROUND 60 MPH...

...HEAT INDEX VALUES AROUND 100...

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE
WILL SEE A CHANCE FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS AND
AREAS OF HEAVY RAINFALL.

HEAT INDEX VALUES WILL REACH AROUND 100 IN COUNTIES ALONG THE WESTERN
MISSOURI STATE LINE THIS AFTERNOON.

* SPOTTER ACTIVATION OUTLOOK...

NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE
WEATHER. EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE ISOLATED SEVERE THUNDERSTORM THREAT IN THEIR AREA.

* DISCUSSION...

THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO
INFLUENCE THE AREA WEATHER TODAY. THE UPPER LOW OVER SOUTH CENTRAL
MISSOURI THIS MORNING IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS
FROM THE LAKE OF THE OZARKS SOUTH TO NEAR WEST PLAINS. OUTFLOW
BOUNDARIES FROM THESE STORMS WILL CAUSE FURTHER DEVELOPMENT OF
ADDITIONAL STORMS LATER THIS AFTERNOON.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY...
HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND EVENING.

DSA
Local storm report, Jul 19, 3:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    SEYMOUR                   MO   .75 INCH HAIL
07/19/02   WEBSTER                        REPORTED BY PUBLIC.

0248 PM    FORDLAND                  MO   .88 INCH HAIL
07/19/02   WEBSTER                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:35 AM CDTFlash Flood WarningSGFShannon3 hr
Jul 19, 10:19 AM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Jul 19, 2:22 PM CDTSevere Thunderstorm WarningSGFLaclede38 min
Jul 19, 2:51 PM CDTSevere Thunderstorm WarningSGFChristian, Webster39 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningSGFDallas, Polk37 min
Jul 19, 4:24 PM CDTSevere Thunderstorm WarningSGFChristian51 min
Jul 19, 4:25 PM CDTSevere Thunderstorm WarningSGFGreene35 min
Jul 19, 4:46 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence44 min
Jul 19, 5:14 PM CDTSevere Thunderstorm WarningSGFCedar61 min
Jul 19, 5:21 PM CDTSevere Thunderstorm WarningSGFSt. Clair54 min
Jul 19, 5:48 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair27 min
Jul 19, 6:23 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.